Alert archive / Missouri / Tornado Warnings in 1999
Tornado Warning 35, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Dec 3, 1999, 11:05 PM CST for Greene County, Polk County, Missouri. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 3, 1999, 11:05 PM CST (05:05 UTC)
- Expired
- Dec 3, 1999, 11:55 PM CST
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Greene County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 23 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 3, 11:15 PM CST | Hail 0.75 | Walnut Grove, MO | |
| Dec 3, 11:25 PM CST | Hail 0.75 | Eudora, MO | |
| Dec 3, 11:55 PM CST | Hail 0.75 | Half Way, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 3, 8:45 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 040510 RRA TORSGF MOC077-167-040555- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1105 PM CST FRI DEC 3 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... NORTHERN GREENE COUNTY IN SOUTHWESTERN MISSOURI POLK COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1155 PM CST * AT 1102 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES NORTHEAST OF EVERTON. THIS STORM WAS MOVING NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WALNUT GROVE BY 1115 PM EUDORA BY 1120 PM THIS IS A DANGEROUS SITUATION. MOVE QUICKLY TO A DESIGNATED SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING. JT/SSL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Dec 3, 3:30 PM CST, 7 hours 35 minutes earlier.
Area forecast discussion, Dec 3, 3:30 PM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CST FRI DEC 3 1999 1ST PD CONCERNS...WHEN TO START THE PCPN. REST OF FCST...POSSIBLE RA/SN MIX SUNDAY NIGHT AND TEMPS. SFC MAP SHOW CDFNT FROM WRN OK TO NE KS...50/60 DEWPOINTS OVR MOST OF ERN AND SOUTH CENTRAL MO. STLT SHOWS CLEAR SKIES OVR MOST OF CWA WITH CLOUDS DECREASING OVR S CENTRAL MO. WATER VAPOR SHOWS NEXT SHORT WAVE SPINNING OVR SW US. WENT WITH THE MIDDLE OF THE ROAD AVN MODEL FOR ENTIRE FCST INCLUDING EXTENDED. LOOKS MOST OF THE ACTION WILL BEGIN AROUND SUNRISE OVER WRN ZONES BUT WENT AHEAD AND OUT A 40 POP ACROSS CWA...JUST IN CASE. THEN HIT THE SHRA/TSRA BIG TIME ON SATURDAY. CAPES LOOKS A LOT BETTER TONIGHT THAN LAST NIGHT FOR TSRA ACTIVITY. SATURDAY LOOKS LIKE MO/AR BORDER WILL BE THE BEST CHC OF CONVECTION...MAYBE SOME SEVERE. REST OF CWA COULD SEE ELEVATED THUNDER SATURDAY...SHOULD NOT BE SEVERE. SUNDAY IS WHEN CDFNT GOES THRU CWA...TEMPS WILL SLOWLY FALL IN THE WRN ZONES AND HOLD STEADY OR VERY LITTLE TEMPS CHANGE ELSE WHERE...WL WORD ACCORDINGLY IN ZONES. ALSO THREW IN A LOW POP DUE TO HIGH RH AND COLD AIR MIGHT SQUEEZE SPRINKLES OR -RA/DZ BUT DONT EXPECT ANY SIGNIFICANT PCPN. EXTENDED...AVN SHOW 8H TEMPS BELOW 0C AND WITH 70/80 RH COULD SEE A RA/SN MIX BEFORE ENDING EARLY MONDAY MORNING. ALSO 100-500 THICKNESS IS KIND OF LEADING TO A POSSIBLE MIX. AGAIN SHOULD NOT AMOUNT TO ANY ACCUMULATIONS...IF ANYTHING AT ALL. SGF WC 051/058 043/045 026 074974 JLN WC 053/060 041/044 025 074974 UNO WW 052/060 044/049 027 074975 VIH WC 050/059 042/047 025 074974 .SGF...NONE. SS
In the hours before
Special weather statement, Dec 3, 8:36 PM CST, 2 hours 29 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>091-093>095-101> 104-040800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 836 PM CST FRI DEC 3 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... BARRY... BARTON... BENTON... BOURBON... CAMDEN... CEDAR... CHEROKEE... CHRISTIAN... CRAWFORD... DADE... DALLAS... GREENE... HICKORY... JASPER... LAWRENCE... MCDONALD... MORGAN... NEWTON... POLK... ST. CLAIR... STONE... TANEY... VERNON... WEBSTER... SOME CITIES INCLUDING IN THE WATCH ARE FORT SCOTT AND COLUMBUS KANSAS...JOPLIN...SPRINGFIELD...BRANSON AND BOLIVAR MISSOURI. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR AREAS WEST OF A LINE FROM VERSAILLES TO MARSHFIELD TO FORSYTH UNTIL 2 AM CST. A WEAK FRONTAL BOUNDARY WAS LOCATED FROM ROLLA... SOUTHWEST TO SPRINGFIELD AND THEN SOUTH OF JOPLIN INTO NORTHEAST OKLAHOMA. ALONG THIS BOUNDARY THUNDERSTORMS WERE DEVELOPING AND WERE MOVING NORTH AND NORTHEAST ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI. SOME OF THESE STORMS MAY BECOME SEVERE OVERNIGHT...PRODUCING LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. JLT
Special weather statement, Dec 3, 8:36 PM CST, 2 hours 29 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>091-093>095-101> 104-040800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 836 PM CST FRI DEC 3 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... BARRY... BARTON... BENTON... BOURBON... CAMDEN... CEDAR... CHEROKEE... CHRISTIAN... CRAWFORD... DADE... DALLAS... GREENE... HICKORY... JASPER... LAWRENCE... MCDONALD... MORGAN... NEWTON... POLK... ST. CLAIR... STONE... TANEY... VERNON... WEBSTER... SOME CITIES INCLUDING IN THE WATCH ARE FORT SCOTT AND COLUMBUS KANSAS...JOPLIN...SPRINGFIELD...BRANSON AND BOLIVAR MISSOURI. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR AREAS WEST OF A LINE FROM VERSAILLES TO MARSHFIELD TO FORSYTH UNTIL 2 AM CST. A WEAK FRONTAL BOUNDARY WAS LOCATED FROM ROLLA... SOUTHWEST TO SPRINGFIELD AND THEN SOUTH OF JOPLIN INTO NORTHEAST OKLAHOMA. ALONG THIS BOUNDARY THUNDERSTORMS WERE DEVELOPING AND WERE MOVING NORTH AND NORTHEAST ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI. SOME OF THESE STORMS MAY BECOME SEVERE OVERNIGHT...PRODUCING LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. JLT
Local storm report, Dec 3, 10:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CST FRI DEC 03 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0906 PM 3 W NEOSHO MO .75 INCH HAIL
12/03/99 NEWTON
0907 PM SENECA MO .75 INCH HAIL
12/03/99 NEWTON
0915 PM 3 W JOPLIN MO 1 INCH HAIL
12/03/99 JASPER
0928 PM 9 W LAMAR MO 1.75 INCH HAIL
12/03/99 BARTON GOLF BALL SIZE HAIL AND
70 MPH WINDS
1005 PM BOWERS MILL MO .75 INCH HAIL
12/03/99 LAWRENCE
1005 PM LAMAR MO 1 INCH HAIL
12/03/99 BARTON
1015 PM 1 N SENECA MO .75 INCH HAIL
12/03/99 NEWTON
1030 PM SENECA MO .88 INCH HAIL
12/03/99 NEWTON NICKEL SIZE HAIL
COVERING THE GROUND
1035 PM MILLER MO 1.75 INCH HAIL
12/03/99 LAWRENCE
1045 PM FIDELITY MO .88 INCH HAIL
12/03/99 JASPER
1045 PM CARTHAGE MO .75 INCH HAIL
12/03/99 JASPER
1045 PM PENNSBORO MO .88 INCH HAIL
12/03/99 DADELocal storm report, Dec 3, 10:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CST FRI DEC 03 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0906 PM 3 W NEOSHO MO .75 INCH HAIL
12/03/99 NEWTON
0907 PM SENECA MO .75 INCH HAIL
12/03/99 NEWTON
0915 PM 3 W JOPLIN MO 1 INCH HAIL
12/03/99 JASPER
0928 PM 9 W LAMAR MO 1.75 INCH HAIL
12/03/99 BARTON GOLF BALL SIZE HAIL AND
70 MPH WINDS
1005 PM BOWERS MILL MO .75 INCH HAIL
12/03/99 LAWRENCE
1005 PM LAMAR MO 1 INCH HAIL
12/03/99 BARTON
1015 PM 1 N SENECA MO .75 INCH HAIL
12/03/99 NEWTON
1030 PM SENECA MO .88 INCH HAIL
12/03/99 NEWTON NICKEL SIZE HAIL
COVERING THE GROUND
1035 PM MILLER MO 1.75 INCH HAIL
12/03/99 LAWRENCE
1045 PM FIDELITY MO .88 INCH HAIL
12/03/99 JASPER
1045 PM CARTHAGE MO .75 INCH HAIL
12/03/99 JASPER
1045 PM PENNSBORO MO .88 INCH HAIL
12/03/99 DADEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 8:45 PM CST | Severe Thunderstorm Warning | SGF | Newton | 45 min |
| Dec 3, 9:03 PM CST | Severe Thunderstorm Warning | SGF | Barton, Jasper | 42 min |
| Dec 3, 9:24 PM CST | Tornado Warning | SGF | Jasper, Newton | 36 min |
| Dec 3, 9:38 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 52 min |
| Dec 3, 9:45 PM CST | Severe Thunderstorm Warning | SGF | Barton | 45 min |
| Dec 3, 9:53 PM CST | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 52 min |
| Dec 3, 10:01 PM CST | Tornado Warning | SGF | Lawrence | 44 min |
| Dec 3, 10:09 PM CST | Severe Thunderstorm Warning | SGF | Newton | 51 min |
| Dec 3, 10:32 PM CST | Severe Thunderstorm Warning | SGF | Jasper | 43 min |
| Dec 3, 10:40 PM CST | Severe Thunderstorm Warning | SGF | Dade | 50 min |
| Dec 3, 10:44 PM CST | Severe Thunderstorm Warning | SGF | Hickory, Polk | 46 min |
| Dec 3, 10:59 PM CST | Severe Thunderstorm Warning | SGF | Newton | 51 min |
| Dec 3, 11:16 PM CST | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 49 min |
| Dec 3, 11:21 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller | 39 min |
| Dec 3, 11:29 PM CST | Severe Thunderstorm Warning | SGF | Dade | 46 min |
| Dec 3, 11:52 PM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Polk | 53 min |
| Dec 4, 12:04 AM CST | Severe Thunderstorm Warning | SGF | Lawrence | 41 min |
| Dec 4, 12:13 AM CST | Severe Thunderstorm Warning | SGF | Miller | 47 min |
| Dec 4, 12:47 AM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 43 min |
| Dec 4, 1:44 AM CST | Flash Flood Warning | SGF | Jasper, Lawrence, Newton | 3 hr |
| Dec 4, 1:44 AM CST | Flash Flood Warning | SGF | Dade | 3 hr |
| Dec 4, 7:15 AM CST | Severe Thunderstorm Warning | SGF | Dade | 30 min |
| Dec 4, 9:10 AM CST | Severe Thunderstorm Warning | SGF | McDonald, Newton | 50 min |
Nearby
Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.